Idaho, 2024

Funnel Cloud in Idaho, May 29, 2024

May 29, 2024 · NWS OTX · 1 event in 1 county or zone

On May 29, a cold front moved the region bringing weak isolated thunderstorms. One storm generated a funnel cloud near Hayden Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

On May 29, a cold front moved the region bringing weak isolated thunderstorms. One storm generated a funnel cloud near Hayden Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 29, 2:02 PM PST, 50 minutes earlier.

Area forecast discussion, May 29, 2:02 PM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
302 PM PDT Wed May 29 2024

.SYNOPSIS...
Showery with thunderstorms through the evening, followed by areas
of near or below freezing temperatures Thursday morning and again
for Friday morning. Drier weather is expected Thursday and
Friday. A chance of mountain showers returns on Saturday followed
by widespread rain late Sunday and Monday next week. There is
increasing confidence for above normal temperatures for the latter
half of next week.

&&

.DISCUSSION...
Today through Friday: The main threat for today is widespread
gusty showers with isolated wind gusts up to 50 mph. Thanks to a
cold upper trough and surface heating from this morning,
widespread shower activity has sparked in the entire Inland NW. As
daytime heating wears off, the pressure gradient that is
delivering gusty winds will also relax. MOS guidance is still
hinting at sub- freezing temperatures in the northeast Washington
valleys, so I upgraded the freeze watch to a freeze warning. I
also issued a broader frost advisory for the Idaho Panhandle,
parts of the Columbia Basin/Spokane area, Palouse, and Methow
Valley but this carries lower confidence. There is a 30-50% chance
of temperatures cooler than 35 degrees in the frost advisory and
a 60-80% chance of temperatures cooler than 33 degrees in the
freeze warning. Currently the freeze warning encompasses through
Friday morning as there is moderate confidence for 2 nights of
freeze potential while the frost advisory only covers tonight. The
temperatures appear to be warmer tomorrow night in the frost
advisory area, lowering the risk. This will be reevaluated based
on how tonight goes and if the models change.

Tomorrow appears much drier but models still have a few weak
showers over northeastern Washington and north Idaho. High
temperatures will reach into the 60s despite a cold start in the
30s and low 40s tonight. Friday also looks dry and mild with highs
in the upper 60s to upper 70s. /Butler

Saturday and Sunday: A weak trough will move across the region
Saturday with a quick broad shortwave ridge for Sunday. Showers
and thunderstorms will occur mainly in the afternoon and evening
hours across the mountainous areas of eastern WA and most of the
Idaho Panhandle. Temperatures Saturday will be in the 70s, which
is near average. Sunday we cool several degrees as thick dense
clouds move in during the afternoon preventing additional heating.

...Beneficial rains for the Inland Northwest Monday...

Sunday night through Wednesday: A large tap of Pacific moisture
moving along the base of a strong low pressure system will move
into the region beginning Sunday and continue through Monday.
190-200% of normal precipitable water values will be widepsread
across the region. Precipitation chances will begin to increase
late Sunday afternoon and evening and continue through Monday.
Widespread rains are expected. We are still several days out, but
precipitation amounts are looking to be near a tenth of an inch to
a quarter of an inch in the valleys and lower elevations of
central WA; 0.40 to 0.80 for the valleys of eastern WA and north
ID; and over an inch along the crest of the Cascades, and the
mountains of extreme northeast WA and the ID Panhandle. These
rains will be beneficial to the region, creating rises on local
creeks, streams and rivers. Some ponding of water is possible for
areas that do not have proper drainage.

Temperatures will remain on the cool side with highs in the 60s to
around 70 through Tuesday. Monday there will be some breezy to
gusty southwest to west winds as a trough passes. There is a
50-60% chance of gusts over 30 mph across the Waterville Plateau
and onto portions of the Columbia Basin.

Showers remain in the forecast for Tuesday as 57% of the
ensembles support the parent low remaining to the northwest
providing west or southwest flow and potential additional waves
moving into the region.

Wednesday onward a ridge will build somewhere over the western US.
There are some discrepancies of where the ridge sets up, which
will directly impact how hot we will get. For now, plan on warming
conditions. 60% of the ensembles support a ridge with temperatures
around 90 in the Columbia Basin and 80s for the valleys. /Nisbet

&&

.AVIATION...
18Z TAFS: Drier air behind a cold front will promote VFR
conditions today. Winds will also be breezy due to cold air
advection behind the cold front with west winds gusting to 20-25
kts with locally stronger gusts. Some of these enhanced gusts will
occur this afternoon as showers increase across the region.
Convective allowing models (CAMs) are in good agreement of locally
enhanced gusts as high as 35-40 kts, but location and timing
carry very low confidence. Isolated thunderstorms are expected as
well, with the best chances over Northeast Washington into the
Idaho Panhandle. There will be enough instability for thunderstorm
chances down into the Spokane/Coeur d'Alene area and the Palouse
after 21Z. Hazards with thunderstorms may include gusty outflow
winds, pea sized hail, and brief heavy downpours with visibility
down to around 4SM. /SVH

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
Convection is expand across much of the Inland Northwest after 18Z
today. However, there is low confidence for thunderstorms to
impact airport terminals: less than 10% chance for KEAT-KEPH-KMHW,
a 15-25% chance for KLWS-KPUW-KGEG-KSFF, and a 30% chance at KCOE.
/SVH

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        37  65  35  71  49  73 /  50   0   0   0   0  10
Coeur d'Alene  36  62  37  69  46  70 /  70   0   0   0   0  10
Pullman        35  61  37  68  47  69 /  60   0   0   0   0  10
Lewiston       42  69  44  77  53  79 /  50   0   0   0   0  10
Colville       32  65  34  71  42  69 /  60   0   0   0   0  30
Sandpoint      36  61  37  67  44  68 /  80  20   0   0   0  20
Kellogg        38  59  39  66  49  67 /  80  10   0   0   0  20
Moses Lake     36  71  38  76  51  79 /  10   0   0   0   0   0
Wenatchee      41  69  44  75  57  74 /  10   0   0   0   0   0
Omak           36  71  39  75  51  75 /  10   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Frost Advisory from 2 AM to 8 AM PDT Thursday for Central
     Panhandle Mountains-Idaho Palouse-Northern Panhandle.

WA...Frost Advisory from 2 AM to 8 AM PDT Thursday for Spokane Area-
     Upper Columbia Basin-Washington Palouse-Western Okanogan
     County.

     Freeze Warning from 2 AM Thursday to 8 AM PDT Friday for
     Northeast Mountains-Okanogan Highlands.

&&

In the hours before

Special weather statement, May 29, 1:00 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Spokane WA
200 PM PDT Wed May 29 2024

WAZ032-033-292145-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
200 PM PDT Wed May 29 2024

...Gusty showers will impact portions of northwestern Garfield and
southwestern Whitman Counties through 245 PM PDT...

At 159 PM PDT, Doppler radar was tracking gusty showers 13 miles
northeast of Delaney, or 25 miles north of Dayton, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hay, Almota, and Dusty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4659 11793 4672 11798 4690 11750 4665 11737
      4659 11785 4662 11785 4661 11788 4659 11788
      4658 11792
TIME...MOT...LOC 2059Z 250DEG 25KT 4668 11785

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Butler
Special weather statement, May 29, 1:57 PM PST, 55 minutes before
Special Weather Statement
National Weather Service Spokane WA
257 PM PDT Wed May 29 2024

WAZ043-049-292230-
Western Okanogan County WA-Okanogan Valley WA-
257 PM PDT Wed May 29 2024

...A strong thunderstorm will impact portions of central Okanogan
County through 330 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Omak, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Omak, North Omak, and Riverside.

This includes U.S. Highway 97 in Washington between mile markers 294
and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4851 11973 4860 11970 4863 11943 4841 11942
TIME...MOT...LOC 2157Z 271DEG 13KT 4854 11963

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Butler

The radar

The Spokane radar (KOTX), 63 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Kootenai

When
May 29, 2:52 PM PST to 2:58 PM PST
Where
Kootenai County, 1.46 mi SSW of Hayden
Reported by
Trained Spotter
Coordinates
47.750, -116.790

Spotter reported funnel cloud near Hayden, Idaho. No damage was reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184967.